Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2002, 6:50 PM CDT for Tuscaloosa County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 6:50 PM CDT (23:50 UTC)
- Expired
- May 17, 2002, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:20 PM CDT | Thunderstorm Wind 55 E | Brookwood, AL | |
| May 17, 7:20 PM CDT | Hail 1.75 | Brookwood, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 172350 SVRBHM ALC125-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 648 PM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 730 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF HOLT...MOVING NORTHEAST AT 30 MPH. OTHER SEVERE THUNDERSTORMS WERE OVER WESTERN TUSCALOOSA COUNTY MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VANCE...TUSCALOOSA NORTHPORT. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3311 8763 3299 8747 3323 8714 3339 8733
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:59 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 17, 2:59 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 259 PM CDT FRI MAY 17 2002 A SQUALL LINE WAS PRECEDING A COLD FRONT INTO THE SOUTHEAST THIS AFTERNOON, AND AT THIS TIME IT WAS MOVING INTO NORTHWEST ALABAMA. THIS LINE WILL PUSH THROUGH MOST OF THE FORECAST AREA TONIGHT, AND A FEW OF THE STORMS COULD BE SEVERE. A WATCH WAS IN EFFECT FOR NORTHWEST AL AT THIS WRITING AND I WILL ADD SEVERE WORDING TO ALL ZONES. THE MAIN THREAT SHOULD BE WIND AND HAIL, BUT I EXPECT THUNDERSTORMS TO WEAKEN AFTER SUNSET. SO FAR HOWEVER, CONVECTION HAS NOT BEEN VERY STRONG. THERE COULD BE A FEW LINGERING SHOWERS SOUTHEAST IN THE MORNING. IT SHOULD BECOME RATHER BREEZY ON SATURDAY, AND I WILL ADD A CAUTIONARY STATEMENT TO THE ZONES FOR WINDS. THE AIRMASS BEHIND THE COLD FRONT IS QUITE COOL FOR THIS TIME OF YEAR AND SHOULD PROVIDE THE AREA A VERY DRY AND COOL WEEKEND. SOME PLACES COULD APPROACH RECORD LOWS OVER THE NEXT FEW DAYS. HSV 056/067 043/071 044 8000 BHM 058/070 044/073 044 8000 MGM 064/074 049/076 047 8200 .BHM...NONE.
In the hours before
Special weather statement, May 17, 1:17 PM CDT, 5 hours 33 minutes before
ALZ001>050-172000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 117 PM CDT FRI MAY 17 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS ALABAMA...AND AN APPROACHING COLD FRONT...WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH TONIGHT. DUE TO THE AMOUNT OF INSTABILITY EXPECTED THIS AFTERNOON AND EVENING AS THE FRONT MOVES INTO THE STATE...THERE WILL ALSO BE A POSSIBILITY OF SEVERE THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN THE NORTHERN PORTION OF ALABAMA...ROUGHLY FROM THE CITIES OF VERNON...JASPER... ASHVILLE...AND GADSDEN...NORTHWARD. IN THIS AREA...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS FROM MID AFTERNOON UNTIL 8 OR 9 PM THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IN THIS AREA IS DAMAGING WINDS IN EXCESS OF 55 MPH...MAINLY ALONG THE LEADING LINE OF STORMS. SOUTH OF THE MAIN RISK AREA...INCLUDING THE CITIES OF TUSCALOOSA... BIRMINGHAM...ANNISTON...DEMOPOLIS...MONTGOMERY...AND AUBURN... ISOLATED STORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE LARGE HAIL OR STRONG WINDS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 43 min |
| May 17, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 17, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| May 17, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 52 min |
| May 17, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 32 min |
| May 17, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
| May 17, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 63 min |
| May 17, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 27 min |
| May 17, 6:42 PM CDT | Tornado Warning | BMX | Shelby | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.